Kansas, 2014

Heavy Rain in Kansas, June 26, 2014

June 26, 2014 · NWS DDC · 2 events in 2 counties and zones

Thunderstorms produced copious amounts of rainfall during the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced copious amounts of rainfall during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 3:12 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 26, 3:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT Thu Jun 26 2014

.SHORT TERM...(Today and tonight)
ISSUED AT 410 AM CDT THU JUN 26 2014

Enhanced PoP values were included across the highway 283 corridor
and eastward very early this morning as strong cape and weak shear
pulse type thunderstorms may continue to be forced along gusty
outflow winds from north central Kansas into central Kansas. The low
level jet was very weak judging by local RAP soundings. With this in
mind the PoPs will continue to be lowered in the far western
sections of the forecast area in the nowcast timeframe.

Later today and tonight brings yet a better overall chance for a few
severe storms with hail and damaging wind the primary threat through
the evening hours. By Friday a synoptic scale wave from the west
crosses the Rockies onto the High Plains region in an equally or
more unstable airmass than previous days. Much of western Kansas
appears in the warm sector for this event, but a warm front appears
to be a focus for all severe weather modes farther north (mainly
north of Interstate 70). Surface based thunderstorms should develop
in vicinity of the surface low/dryline with a few supercells
starting the beginning of a busy severe weather episode through the
evening on Friday.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 410 AM CDT THU JUN 26 2014

Remnants of the upper wave may still be moving out of the area on
Saturday, with a conditionally unstable airmass still in place.
Regeneration of convection cold easily occur on outflow boundaries
anytime during the day, but most likely over central KS, as the
pattern supports north winds in the far west. At the same time, the
wave could move through faster, clearing the area of any significant
widespread severe threat. By late in the weekend, the upper pattern
will evolve such that the westerly jet will drift into the northern
tier of states with a closed attendant low developing over central
Canadian provinces. The westerly height gradient will support lee
troughing and moderate southerly winds over western Kansas Sunday
and Sunday night. Thunderstorms could be possible again buy Sunday
afternoon if the surface front modeled by the EC/GFS is able to move
through the areas earlier than forecast. However in absence of any
convective rain cooled air, temperatures will continue on the
warming trend through the weekend with only the relative greenness
form recent rains to keep temperatures from soaring to 100 or more
degrees by Sunday.

During the Monday through Wednesday time period, a strong upper
level low pressure system over southern Canada will move into the
eastern Canadian provinces while a high pressure ridge moves into
western North America. The GFS and ECMWF show a a dry cold frontal
passage across western Kansas during the day Monday. By Monday
evening the front stalls out over northern Oklahoma which looks
reasonable given the upper ridge over the northern and central
Rockies and northwesterly flow aloft into the northern and central
Plains. The models show precipitation developing Monday night as
southerly flow at 850 millibars increases across the southern into
the central Plains and isentropic lift develops over the frontal
boundary. This pattern should continue into the middle part of the
week and provide additional chances for MCS development off the
eastern slopes of the Rockies into western Kansas. Later in the
week, the models show the upper ridge building eastward into the
central part of North America which should bring drier conditions
along with warmer temperatures to western Kansas for the 4th of July
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 110 AM CDT THU JUN 26 2014

Radar observations will be monitored for the next couple of hours
for convective redevelopment, which would be a result of an
increasing low level jet. Currently, no convective allowing model is
handling the situation well as a storm slowly decays near Ulysses.
Forecasting thunder in any terminals is not likely at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  67  92  71 /  10  20  10  30
GCK  92  67  93  70 /  10  20  20  30
EHA  92  66  94  68 /  20  10  10  20
LBL  93  68  96  71 /  10  10  10  20
HYS  90  68  91  73 /  20  20  20  60
P28  90  68  92  75 /  20  20  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Gerard/Russell
AVIATION...Russell
Hazardous weather outlook, Jun 26, 3:54 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
454 AM CDT THU JUN 26 2014

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
454 AM CDT THU JUN 26 2014 /354 AM MDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN, LIGHTNING AND SMALL HAIL IS EXPECTED MAINLY
ALONG AND EAST OF A DIGHTON TO STAFFORD LINE THROUGH THIS MORNING.

SEVERE THUNDERSTORMS PRODUCING GOLFBALL SIZE HAIL, DAMAGING WINDS
AND HEAVY RAIN ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS PRODUCING UP TO TENNIS BALL SIZE HAIL,
DAMAGING WINDS LOCALIZED FLOODING AND POSSIBLY TORNADOES ARE
POSSIBLE VERY LATE FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

ADDITIONAL THUNDERSTORM CHANCES EXIST SATURDAY, AND AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Jun 25, 10:06 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1106 PM CDT WED JUN 25 2014

KSZ061-062-074-260445-
HAMILTON-KEARNY-STANTON-
1006 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...SOUTHERN
HAMILTON AND WESTERN KEARNY COUNTIES...

AT 1002 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SYRACUSE...MOVING SOUTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3795 10153 3775 10154 3773 10173 3790 10196
      3801 10183
TIME...MOT...LOC 0406Z 302DEG 17KT 3791 10184

12
Special weather statement, Jun 26, 12:28 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT THU JUN 26 2014

KSZ030-045-260715-
NESS-TREGO-
128 AM CDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO
COUNTIES...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WIND GUSTS NEAR VODA...MOVING SOUTH AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3913 9960 3870 9961 3869 10016 3913 10015
TIME...MOT...LOC 0627Z 338DEG 27KT 3897 10003

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Trego

When
June 26, 4:00 AM CST to 7:00 AM CST
Where
Trego County, 2.99 mi SW of Trego Center
Reported by
Unknown
Coordinates
38.850, -99.940

Rainfall of 3.27 inches was reported.

Heavy Rain, Ness

When
June 26, 4:41 AM CST to 7:41 AM CST
Where
Ness County, 2.76 mi N of Osgood
Reported by
Public
Coordinates
38.690, -99.870

Rainfall of 5.00 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534886, 534887.